MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM DAA OFFSET ADAPTER 45; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM DAA OFFSET ADAPTER 45; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Catalog Number 75103197
Medical Device Problem Code Incomplete or Inadequate Connection (4037)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/1901
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the distance of the instrument between rasp adapter and spring should be 3 cm longer, since the spring releases unintentionally with each hammer blow and the rasp therefore comes off the adapter or is released too early and has to be put back on.The procedure was completed using the same device.A delay of 10 minutes or less was reported.The problem occurs whilst using the daa (direct anterior approach) surgical method (access to the hip joint).
 
Additional Manufacturer Narrative
H3, h6: it was reported that the distance of the instrument between rasp adapter and spring should be 3 cm longer, since the spring releases unintentionally with each hammer blow and the rasp therefore comes off the adapter or is released too early and has to be put back on.The procedure was completed using the same device.A delay of 10 minutes or less was reported.The device, used in treatment, was not returned for investigation.A product evaluation could therefore not be performed.Nevertheless, the batch number was reported and the production documentation review was performed.A review of the past complaints revealed no additional complaint device for batch a70364, nor for article 75103197 so far.Furthermore, a market feedback of countries was obtained, where the daa offset adapter 45 was delivered.No other similar issues with the device are known so far.The production documentation was reviewed as well.No deviation was detected from the standard manufacturing process which could have affected the device performance.According to the performed sawbone and cadaver surgeries with a prototype device v0, the outcome was that the instrument fits to the rasps and that this connection was assessed to be stable and secure.Based on the available information, the reported failure mode could not be confirmed as the complained part was not returned for product evaluation.Hence, the root cause of the reported incident could not be established.The unintentional spring release is contrary to the expectations of the cadaver/sawbone report.According to the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Furthermore, the relevant surgical technique, illustrates in detail, how offset adapter devices should be used.To conclude, there are no similar complaints known for this device until now and there is no indication that the device failed to match specification at the time of manufacturing.The device design was validated and functioned as intended.The need for corrective action is therefore not indicated.Nevertheless, smith and nephew will continue to monitor the device for similar issues.Should additional information become available, this complaint will be reassessed.This investigation is considered closed.

Brand Name
POLARSTEM DAA OFFSET ADAPTER 45
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11468401
Report Number9613369-2021-00111
Device Sequence Number3834880
Product Code MDM
UDI-Device Identifier00885556724385
UDI-Public885556724385
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75103197
Device Lot NumberA70364
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/16/2021
Supplement Date Received by Manufacturer04/22/2021
Initial Report FDA Received Date03/12/2021
Supplement Report FDA Received Date05/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1